How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16275
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

Our dog is 3 pounds and I believe he ate half a pill of

Customer Question

Our dog is 3 pounds and I believe he ate half a pill of metoporol
JA: Thanks. Can you give me any more details about your issue?
Customer: We have a 5 month old yorkie and I believe he got a metoprolol pill that my wife dropped last night our yorkie is 3 pounds
JA: OK got it. Last thing — Dog Veterinarians generally expect a deposit of about $19 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 9 months ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 9 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

What milligrams is the pill?

How long ago did he potentially eat this?

How is he just now?

Customer: replied 9 months ago.
50 mg and he ate half of it. He ate it about 30 minutes ago
Expert:  Dr. B. replied 9 months ago.

Thank you,

Now Metoprolol is a drug that we do use on occasion in veterinary medicine. Therefore, we do know right off the bat that this is not an outright poisoning. As well, we do also know the safe dosing ranges and those effects we could see in a situation like this. That said, considering your wee one’s size and this dose, we do have to be aware that we could see signs from this as it is the top dose we'd use for a dog. In regard to adverse signs it can cause, we can see this lead to sedation, weakness, wobbliness, fainting, lowering of the blood pressure and heart rate.

With this in mind, as long as he isn't appearing to show these signs already, we'd be best to err on the side of caution here. To start, we can induce vomiting (obviously we cannot if he was sedate already). To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorhpine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

As well or alternatively, you can also use activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version in grams, not the one for gas since you will need a lot of these) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Overall, this is not an overdose but is a very high dose for his size. Therefore, if he has no signs yet, it'd be ideal to use the above to get that tablet back and counter absorption. Otherwise, if we cannot do that, then we'd want to consider having him seen so his vet can +/- start IV fluids to keep his blood pressure up and flush the drug out over the next 8-12 hours.

Just in case you need a local emergency vet, you can check @ http://www.vetlocator.com/ or via

http://www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is only way I am credited for helping you. Thank you! : )

Expert:  Dr. B. replied 9 months ago.

-----------------------------------------------------------------------------------------------------------------

**Please make sure to rate my answer when you are satisfied as this is the only way I am credited for helping you (there is no further charge for this). IF you have any lingering questions or concerns, please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)